| Catalog Number |
CX*RX05RW |
| Medical Device Problem Code |
Medical Gas Supply Problem (2985)
| Health Effect - Clinical Code |
Death (1802)
| Date of Event |
03/02/2017
Type of Reportable Event
Death
Additional Manufacturer Narrative
The actual device was discarded by the facility.Therefore the investigation was limited to the user facility information, quality records, and a retention sample from the involved product code/lot number combination.Visual inspection found no breakage which would relate to a gas leak or insufficient gas transfer performance.The sample was tested for gas transfer performance.No anomalies were revealed with the obtained values meeting manufacturing specifications.The pump record from the involved procedure was provided for review.From the beginning 19:16, pao2 was kept above 180mmhg.At 19:48, pao2 decreased to 33mmhg.The actual sample was changed out.There was no recorded event from 19:16 to 19:48.The patient's temperature (ocn) was 30°c at 18:36, 34°c at 18:56 and 36°c at 19:16.From this, it is presumable that it was after the rewarming that pao2 started to decrease.A review of the device history record and product release decision control sheet of the involved product code/lot number combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot number combination.There is no evidence that this event was related to a device defect or malfunction.The investigation results verified the retention sample to be normal product with no issue in the gas transfer performance.There are many complex clinical variables that may have affected the reportedly observed conditions during the procedure.However, the cause of the reported event cannot be definitively determined based upon the available information.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as the following: adequate heparinization of the blood is required to prevent it from clotting in the system.A phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 5l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved.Upon patient rewarming, adjust o2 concentration, gad flow rate and blood flow rate by increasing them as needed based on an increase in patient's metabolism.Failure to adjust the gas supply and the blood flow rate appropriately may cause insufficient o2 supply needed or the amount of the patient's gaseous metabolism.Actual device discarded.
Event or Problem Description
The user facility reported a patient's death after the use of the capiox device.Follow up communication from the user facility reported the following information: the patient was received with a nirs of 38-40% and kept with a 2.5 l/min cardiac output and venous filtration; a cold cardioplegia was used to maintain the myocardial protection; a capiox rx05 was used; after two hours and forty minutes of cardiac lung derivation an arterial blood gas lecture was taken, po2 of 33 mmhg and a spo2 of 85%; tubing's were checked, a venous blood color was present in both; nirs increases to 68-70% and anesthesiologist supported with the ventilation; two minutes later another gas lecture was taken observing a decrease in the readings, po2 of 28 mmhg and a spo2 of 75%; because of this the cardiac lung derivation is stopped and the protocol for "oxygenator failure" is followed; the oxygenator was changed out for a new one, lot 160222; in five minutes the new oxygenator was successfully installed; immediately an appropriate gas exchange with a po2 of 210 mmhg and a spo2 of 100% was observed; the patient presented a serious hemodynamic and respiratory deterioration with a nirs of 38% and died; failure of the initially used oxygenator was presumed during the surgical procedure.
Additional Manufacturer Narrative
This report is being submitted as follow up number 1 to provide the returned sample evaluation results.The actual device was returned to the manufacturing facility for evaluation.Visual inspection found the presence of a substance which looked like clots inside the blood phase.There was no break which would relate to a gas leak or insufficient gas transfer performance.The actual sample, after having been rinse and dried, was subjected to another visual inspection.It was found that blood had entered a partial area of the gas phase and the space between the oxygenator module housing and support arm housing.It is likely that blood may have leaked into the spaces of the actual sample during the prolonged storage of the actual sample after use.The actual sample was tested for its gas transfer performance in accordance with the factory's shipping inspection protocol.Bovine blood was circulated in the oxygenator module under the following conditions: @ v/q=1, fio2=100% and the flaw rate of 2l/min.And 1l/min.As a result no anomalies were revealed in the gas transfer performance of the actual sample and the obtained values meet manufacturing specifications.There is no evidence that this event was related to a device defect or malfunction.The investigation result verified that the retention sample was the normal product with no issue in the gas transfer performance.While the exact cause of the reported event cannot be definitively determined based on the available information, it is likely that one of the following may have occurred: 1) blood clots formed inside the oxygenator module, which prevented blood from having sufficient contact with o2 gas, resulting in the degraded gas transfer performance.2) due to the wet lung phenomenon water drops accumulated inside the fiber, preventing blood from having sufficient contact with o2 gas, resulting in the degraded gas transfer performance.3) rewarming activated the patient's metabolism and accordingly the o2 consuming volume increased, which led to decrease in svo2 and pao2.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.